What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 3:54 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, May 20, 3:54 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.
12
&&
.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/
DISCUSSION...
WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft. At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain. The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive. KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.
Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu. Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's. This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area. Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS. Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains. Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS. This will result in temps climbing to above-normal by
Memorial Day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 80 57 91 / 80 0 0 10
Carlsbad 52 80 54 92 / 0 0 0 0
Dryden 63 90 63 94 / 20 0 0 10
Fort Stockton 56 84 58 94 / 10 0 0 0
Guadalupe Pass 47 74 55 87 / 0 0 0 0
Hobbs 49 78 52 89 / 10 0 0 0
Marfa 48 81 48 92 / 0 0 0 0
Midland Intl Airport 56 81 57 92 / 50 0 0 10
Odessa 56 81 57 92 / 50 0 0 10
Wink 55 84 54 95 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
Northern Lea County-Southern Lea County.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.
TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
High Wind Warning until 10 PM MDT Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Van Horn
and Highway 54 Corridor.
&&
99/99/12Hazardous weather outlook, May 20, 11:04 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Mon May 20 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A significant severe weather event is likely through tonight,
especially across the Permian Basin and Lower Trans Pecos. Very
large to giant hail will be possible, along with tornadoes, some
of which could be significant, and damaging winds. The greatest
risk for significant severe weather through tonight will be across
the eastern Permian Basin and the western Low Rolling Plains. Flash
flooding will also be possible especially across the eastern Permian
Basin.
High winds are expected through tonight in the Guadalupe Mountains
and the Eddy County New Mexico Plains extending south into the Davis
Mountains. Winds will also increase across the Permian Basin, Lea
county New Mexico, Marfa Plateau and the Lower Trans Pecos and a
wind advisory is in effect through tonight. Fire weather concerns
are elevated across southeast New Mexico and the Trans Pecos.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is recommended. City, county and state resources
may be in high demand.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Local storm report, May 20, 8:28 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1028 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 4 ENE ODESSA 31.88N 102.31W
05/20/2019 E1.25 INCH Ector TX NWS EMPLOYEE
&&
MATT.SALERNOLocal storm report, May 20, 8:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1031 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 3 W MIDLAND 32.00N 102.13W
05/20/2019 E1.75 INCH Midland TX EMERGENCY MNGR
AT GRANDE STADIUM
&&
CMRLocal storm report, May 20, 8:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1033 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST 4 ENE ODESSA 31.88N 102.31W
05/20/2019 E70.00 MPH Ector TX NWS EMPLOYEE
&&
MATT.SALERNOLocal storm report, May 20, 8:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1034 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 2 NW MIDLAND 32.02N 102.10W
05/20/2019 E1.25 INCH Midland TX PUBLIC
&&
HENNIGLocal storm report, May 20, 8:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1036 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL 5 NW MIDLAND 32.05N 102.14W
05/20/2019 E1.00 INCH Midland TX TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL REPORTED IN N MIDLAND.
&&
AGARCIALocal storm report, May 20, 8:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 4 ENE ODESSA 31.88N 102.31W
05/20/2019 E2.00 INCH Ector TX NWS EMPLOYEE
&&
CMR